Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Wilmington, NC

August 1, 2013Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 1, 2013, 2:43 AM EDT for Pender County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 2:43 AM EDT (06:43 UTC)
Expired
Aug 1, 2013, 3:15 AM EDT
In force
32 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Morehead City radar (KMHX), 75 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:55 AM EDTMARINE TSTM WIND 462 Sw Topsail Beach, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS82 KILM 010643
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 AM EDT THU AUG 1 2013

NCZ105-106-010715-
COASTAL PENDER-INLAND PENDER-
243 AM EDT THU AUG 1 2013

...A STRONG THUNDERSTORM WILL IMPACT THE PENDER COUNTY COAST THROUGH 
315 AM EDT...

AT 243 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 
TOPSAIL BEACH...MOVING NORTH AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...SURF 
CITY...TOPSAIL...TOPSAIL BEACH...WOODSIDE...AND HAMPSTEAD.

HAZARDS INCLUDE...

GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3441 7756 3438 7760 3430 7770 3431 7772
      3455 7761 3455 7760 3448 7757 3446 7753
      3445 7753 3444 7751 3443 7752
TIME...MOT...LOC 0642Z 226DEG 17KT 3435 7762

$$

COLBY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:23 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 1, 1:23 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
123 AM EDT THU AUG 1 2013

.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED TODAY AS UPPER LEVEL IMPULSES COMBINE
WITH AN APPROACHING OF A COLD FRONT. A DRYING TREND IS EXPECTED
TONIGHT THROUGH SATURDAY AS WEAK HIGH PRESSURE PREVAILS. ANOTHER
COLD FRONT WILL APPROACH THE AREA SUNDAY...MOVING ACROSS THE REGION
SUNDAY NIGHT. DRY HIGH PRESSURE WILL BUILD ACROSS THE AREA BEGINNING
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 1030 PM WEDNESDAY...VIA LATEST MOSAIC RADAR...EXTENSIVE AREA
OF STRATIFORM LIGHT RAIN...FROM THE CONVECTION THAT OCCURRED
UPSTREAM THIS EVENING...WILL TRAVERSE THE AREA OVERNIGHT. ISOLATED
THUNDER CAN NOT BE RULED OUT AS A WARM FRONT MOVES ACROSS THE FA
...ALONG WITH A MID-LEVEL IMPULSE ENTERING THE PICTURE TOWARDS
DAYBREAK THU. HAVE ONCE AGAIN RE-ALIGNED POPS DUE TO THE CONTINUED
SLOW MOVEMENT OF THE AREA TO THE NORTHEAST. HAVE REMOVED THE HEAVY
RAIN THREAT FOR THE OVERNIGHT...BUT KEPT IT IN THE FORECAST FOR
THURSDAY. HAVE AGAIN RE-QUANTIFIED THE QPF TO ACCOUNT FOR THE
STRATIFORM PCPN. AND FINALLY...CURRENT LOWS LOOK AOK.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 245 PM WEDNESDAY...IMPULSES IN THE W-NW FLOW ALOFT ALONG WITH
PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES AND MODERATE
INSTABILITY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND TSTMS
THURSDAY. THE INITIAL ROUND THURSDAY MORNING WILL MOVE IN FROM THE
WEST WITH UPWARD VERTICAL VELOCITY FIELDS INCREASING. ADDITIONAL
STORMS EXPECTED DURING THE AFTERNOON AS THE SEA BREEZE INTERACTS
WITH LEFTOVER BOUNDARIES AND INCREASING INSTABILITY WITH HEATING.
EXPECTING THE LATTER ROUND TO DISSIPATE WITH THE LOSS OF HEATING
THURSDAY EVENING. NOT AS MANY STORMS EXPECTED FRIDAY AS DRIER
MID-LEVEL AIR MOVES INTO THE CAROLINAS WITH THE PRECIPITABLE WATER
DROPPING TO 1.5 TO 1.8 INCHES. THINK THE BEST CHANCES FOR CONVECTION
FRIDAY WILL BE TIED TO THE SEA BREEZE ALONG THE COASTAL COUNTIES.
OTHERWISE...TEMPERATURES WILL BE WITHIN A FEW DEGREES OF CLIMO
THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...WEAK HIGH PRESSURE UP THROUGH THE
ATMOSPHERE SHOULD PROVIDE A DRY START TO SATURDAY BUT A SHORTWAVE
MOVING EAST INTO THE LOCAL AREA MAY HELP TO PROVIDE SOME SUPPORT FOR
LATE DAY CONVECTION. IT LOOKS LIKE MAIN ENERGY WITH THIS SHORTWAVE
WILL RIDE BY TO THE NORTH AND WEST OF AREA. PCP WATER VALUES WILL
ONLY RUN AROUND 1.5 INCHES THROUGH MUCH OF THE DAY INCREASING UP TO
1.75 BY EVENING...MAINLY INLAND. SFC WINDS WILL REMAIN OUT OF THE
SOUTHWEST AS THE STEERING FLOW WILL REMAIN WESTERLY AND THEREFORE
EXPECT ANY CONVECTION THAT DEVELOPS AND CONVECTIVE DEBRIS CLOUDS TO
MOVE EAST TOWARD THE COAST.

BY MIDNIGHT SAT NIGHT A COLD FRONT WILL REACH THE APPALACHIANS AND
WILL CONTINUE TO MOVE SOUTHEAST INTO THE COASTAL CAROLINAS BY
SUNDAY. AGAIN...THE BEST UPPER LEVEL SUPPORT LOOKS LIKE IT WILL MOVE
BY TO THE NORTH REACHING CAPE HATTERAS BY SUNDAY AFTN...BUT AS FRONT
MAKES ITS WAY TO THE COAST BY LATE SUN AFTN...EXPECT INCREASED
COVERAGE OF SHWRS/TSTMS OVER THE AREA. PCP WATER VALUES SHOOT UP TO
2 INCHES SUN AFTN.

A LARGE AREA OF HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH GIVING
THIS FRONT A GOOD PUSH TO THE SOUTH SUNDAY NIGHT INTO MON MORNING.
THE BOUNDARY SHOULD ADVANCE FAR ENOUGH SOUTH INTO SOUTH CAROLINA TO
ALLOW FOR DRY WEATHER ON MONDAY. GFS SHOWING PCP WATER VALUES LESS
THAN AN INCH OVER COASTAL NORTH CAROLINA AND ONLY REACHING UP TO 1.5
INCHES NEAR WINYAH BAY. OVERALL EXPECT A DRIER AND SUNNIER DAY ON
MONDAY WITH NORTHEAST WINDS. THE HIGH PRESSURE CENTERED OVER THE MID
ATLANTIC ON MONDAY WILL SHIFT OFF SHORE BY THE END OF THE DAY. THIS
WILL HELP TO KICK THE WINDS AROUND FROM NORTHEAST TO EAST SOUTHEAST
BY MON EVENING.

BY TUESDAY...A RETURN FLOW WILL SET UP AS HIGH PRESSURE SHIFTS OFF
SHORE. THIS WILL CREATE A BIT MORE MOISTURE AND INSTABILITY LEADING
TO A SLIGHTLY BETTER CHC OF CONVECTION...MAINLY FOCUSED ALONG SEA
BREEZE...BUT REMAINING VERY LOCALIZED. THE FLOW WILL REMAIN RATHER
FLAT IN THE MID TO UPPER LEVELS AS RIDGE HOLDS ON OVER SOUTHERN TIER
OF CONUS AND A VERY BROAD TROUGH CONTINUES TO RUN OVER THE GREAT
LAKES INTO THE NORTHEAST. THE PIEDMONT TROUGH BECOMES MORE
PRONOUNCED HEADING INTO MID WEEK AND SHOULD REMAIN THE FOCUS FOR
AFTERNOON CONVECTION ALONG WITH LOCALIZED DEVELOPMENT ALONG THE SEA
BREEZE. ALSO MAY SEE MORE IN THE WAY OF CLOUDS AS WESTERLY FLOW WILL
DRIVE ANY CONVECTIVE DEBRIS CLOUDS TOWARD THE COAST WED AND THURS.

WARM TEMPS ON SAT INTO SUN WILL DROP A FEW DEGREES ON MONDAY IN A
DRIER AIR MASS AS HIGH PRESSURE BUILDS IN BEHIND COLD FRONT. TEMPS
RUNNING A DEGREE OR SO ABOVE NORMAL SAT AND SUNDAY WILL TREND BELOW
NORMAL BY MONDAY...BASICALLY REMAINING A FEW DEGREES ON EITHER SIDE
OF 90. EXPECT GREATER DIURNAL SWINGS ON MON AND TUES IN A DRIER AIR
MASS WITH DEWPOINT TEMPS DROPPING FROM 70S ON SAT AND SUN DOWN TO
THE MID 60S ON MON AND TUES.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AS OF 06Z...LIGHT TO MODERATE STRATIFORM RAIN WILL CONTINUE THROUGH
THE OVERNIGHT HOURS...WITH PRECIPITATION INDUCED CEILINGS LOWERING
TO IFR TOWARD MORNING. FORECAST VISIBILITIES MAY BE A BIT HIGH AND
MAY HAVE TO BE ADJUSTED.  THURSDAY...MODELS SHOWING IFR CONDITIONS
CONTINUING THROUGH MOST OF THE MORNING...BUT FEEL THIS MAY BE A BIT
OVERDONE. PRECIPITATION WILL SLOWLY END FROM WEST TO EAST.
STRATIFORM RAIN MAY TRANSITION TO SHOWERS AND STORMS ALONG THE COAST
BY EARLY AFTERNOON...BUT NOT SURE HOW MUCH INSTABILITY WILL BE
GENERATED WITH CONTINUED CLOUDY SKIES. MOST OF THE ACTIVITY WILL END
BY LATE AFTERNOON.

EXTENDED OUTLOOK...ISOLATED SHOWERS AND THUNDERSTORMS FRIDAY THROUGH
MONDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 PM WEDNESDAY...THE SLOW MOVEMENT OF THE WARM FRONT
ACROSS THE AREA WATERS WILL GOVERN THE SLOW VEERING OF THE WIND
DIRECTIONS OVERNIGHT...IE. FROM SSE-S TO SSW-SW BY DAYBREAK
THURSDAY. WIND SPEEDS AHEAD OF THE FRONT WILL GENERALLY BE 10 KT
OR LESS. AFTER THE WFP...WIND SPEEDS WILL INCREASE TO AROUND 15
KT. SIGNIFICANT SEAS AROUND 3 FT...COULD REACH AROUND 4 FT THE
OUTER WATERS OFF CAPE FEAR IF THE WINDS INCREASE TO AROUND 15 KT
SOONER THAN EXPECTED. THE SEAS WILL BE DOMINATED BY AN SE SWELL
RUNNING AT 9 TO 11 SECOND PERIODS. AN INCREASE IN WIND-DRIVEN
WAVES WILL OCCUR TOWARD DAYBREAK THU DUE TO WIND SPEEDS
INCREASING. LOOK FOR SHOWERS AND A FEW THUNDERSTORMS TO
OVERSPREAD THE AREA WATERS OVERNIGHT. A FEW OF THE STRONGER STORMS
COULD PRODUCE 35+ KT WIND GUSTS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 245 PM
WEDNESDAY...SOUTHWESTERLY FLOW WILL PREVAIL THURSDAY AND ENOUGH OF
A GRADIENT TO SUPPORT WINDS AROUND 15 KNOTS. THE PRESSURE GRADIENT
WILL GRADUALLY RELAX THURSDAY NIGHT AND THE WIND WILL VEER
SLIGHTLY TO A WEST TO SOUTHWEST DIRECTION FRIDAY MORNING. SOUTH TO
SOUTHWEST FLOW WILL RESUME DURING FRIDAY AFTERNOON AROUND 10
KNOTS. THE SOUTHWESTERLY FETCH WILL ALLOW SEAS TO GROW TO 3 TO 5
FT BY THURSDAY AFTERNOON AND EVENING. CHOPPY CONDITIONS WILL
PREVAIL AT THIS TIME AS THE HIGHER FREQUENCY WIND WAVES BECOME
SUPERIMPOSED WITH A PERSISTENT E TO SE SWELL.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 245 PM WEDNESDAY...WEAK HIGH PRESSURE OVER THE WATERS ON
SATURDAY WILL PRODUCE A LIGHT SOUTHWEST FLOW IN A RELAXED GRADIENT.
THIS WILL ALLOW SEA BREEZE/LAND BREEZE TO DOMINATE. THEREFORE WINDS
WILL SPIKE UP EACH AFTERNOON AND BECOME MORE ON SHORE IN SEA BREEZE
CLOSE TO THE COAST AND OFF SHORE OVERNIGHT.

HIGH PRESSURE WILL PUSH A COLD FRONT THROUGH FROM THE NORTHWEST SUN
NIGHT INTO MONDAY. GRADIENT WILL TIGHTEN SLIGHTLY AHEAD OF THE FRONT
ON SUNDAY PRODUCING SW WINDS UP TO 15 KTS. THE WINDS WILL VEER
AROUND TO THE NORTHEAST AS FRONT SHIFTS SOUTH BY MONDAY
MORNING.

SEAS WILL BE 3 FT OR LESS...REMAINING FAIRLY BENIGN THROUGH MUCH OF
THE WEEKEND. BY SUNDAY...GRADIENT WILL TIGHTEN PRODUCING A SLIGHT
INCREASE IN SOUTHERLY WINDS WHICH WILL PUSH SEAS UP CLOSER TO 3 TO 4
FT. WINDS WILL VEER AROUND FROM THE SW TO W SUNDAY AFTERNOON TO
NORTH TO NORTHEAST SUNDAY NIGHT. WINDS WILL REMAIN 10 TO 15 KTS OUT
OF THE NORTHEAST THROUGH MONDAY VEERING AROUND TO THE EAST BY LATE
MONDAY AS HIGH PRESSURE SHIFTS EAST REMAINING NORTH OF LOCAL WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH/8
SHORT TERM...SRP
LONG TERM...RGZ
AVIATION...DL/8
Hazardous weather outlook, Jul 31, 10:44 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1044 PM EDT WED JUL 31 2013

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-020245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1044 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FOR THURSDAY...
FLOODING FROM HEAVY RAIN ASSOCIATED WITH SLOW MOVING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THE STRONGEST
STORMS THAT DEVELOP COULD CONTAIN ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-020245-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1044 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FOR THURSDAY...
AN AREA OF SHOWERS AND THUNDERSTORMS DURING THURSDAY COULD
CONTAIN ISOLATED WIND GUSTS UP TO 35 KT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-020245-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1044 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FOR THURSDAY...
FLOODING FROM HEAVY RAIN ASSOCIATED WITH SLOW MOVING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THE STRONGEST
STORMS THAT DEVELOP COULD CONTAIN ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Aug 1, 2:43 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 AM EDT THU AUG 1 2013

NCZ105-106-010715-
COASTAL PENDER-INLAND PENDER-
243 AM EDT THU AUG 1 2013

...A STRONG THUNDERSTORM WILL IMPACT THE PENDER COUNTY COAST THROUGH
315 AM EDT...

AT 243 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TOPSAIL BEACH...MOVING NORTH AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...SURF
CITY...TOPSAIL...TOPSAIL BEACH...WOODSIDE...AND HAMPSTEAD.

HAZARDS INCLUDE...

GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3441 7756 3438 7760 3430 7770 3431 7772
      3455 7761 3455 7760 3448 7757 3446 7753
      3445 7753 3444 7751 3443 7752
TIME...MOT...LOC 0642Z 226DEG 17KT 3435 7762

COLBY

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:46 AM EDTSpecial Marine WarningILM29 min

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.